Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 32, NWS Columbia, SC

May 27, 2014Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2014, 3:08 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2014, 3:08 PM EDT (19:08 UTC)
Expired
May 27, 2014, 4:00 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:09 PM EDTTSTM WND DMGCayce, SCLARGE TREE DOWN ON CAR IN THE EDENWOOD NEIGHBORHOOD IN CAYCE.
May 27, 3:09 PM EDTTSTM WND DMGCayce, SCMULTIPLE TREES DOWN ON SANDY LANE IN CAYCE. AT LEAST ONE TREE FELL ON A HOME CAUSING DAMAGE.
May 27, 3:10 PM EDTTSTM WND GST 501 Ese Cayce, SCSCANA REPORTED A 50 MPH WIND GUST AND TREES AND POWERLINES DOWN.
May 27, 3:14 PM EDTTSTM WND DMG1 E Cayce, SCSEVERAL TREES DOWN ON CAYCE RIVERWALK CLOSING THE RIVERWALK. TIME ESTIMATED BY RADAR.
May 27, 3:20 PM EDTHAIL 0.252 Sse Columbia, SCREPORT OF PEA SIZE HAIL AT WILLIAMS BRICE STADIUM RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WUUS52 KCAE 271908
SVRCAE
SCC063-079-272000-
/O.NEW.KCAE.SV.W.0032.140527T1908Z-140527T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
308 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 PM EDT

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CAYCE...AND MOVING EAST AT
  20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FIVE POINTS...FORT
  JACKSON...WEST COLUMBIA...SPRINGDALE...PINE RIDGE...FOREST ACRES...
  EASTOVER...COLUMBIA AND CAYCE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

LAT...LON 3379 8064 3383 8091 3383 8092 3383 8094
      3386 8100 3388 8100 3387 8104 3384 8104
      3385 8112 3404 8112 3406 8068 3396 8064
TIME...MOT...LOC 1909Z 276DEG 18KT 3395 8104

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:51 PM EDT, 17 minutes earlier.

Area forecast discussion, May 27, 2:51 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT TUE MAY 27 2014

.SYNOPSIS...
HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CIRCULATE A MOIST SOUTHERLY
FLOW INTO THE FORECAST AREA THROUGH WEDNESDAY. A COLD FRONT WILL
PUSH SOUTHWARD AND THROUGH THE AREA BY FRIDAY NIGHT...STALLING
JUST SOUTH OF THE AREA THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
FORECAST AREA REMAINS BENEATH THE AXIS OF THE UPPER RIDGE WITH
SURFACE HIGH PRESSURE CENTERED OFF THE COAST USHERING WARM MOIST
SOUTHERLY FLOW INTO THE AREA. ATMOSPHERE CONTINUES TO DESTABILIZE
WITH LIFTED INDEX VALUES AROUND -6C AND CAPE AROUND 2000 J/KG.
RADAR SHOWING SOME DEVELOPMENT AROUND THE COLUMBIA AREA AT THIS
TIME ALONG A CONVERGENCE ZONE. THINK SEVERE STORMS ARE POSSIBLE
BUT THINK WARM MID LEVEL TEMPS WILL BE AN INHIBITING FACTOR. STORM
MOTION FROM THE WEST TO NORTHWEST AROUND 10 MPH WHICH WILL SUPPORT
SLOW MOVING HEAVY RAINER STORMS WITH ISOLATED NUISANCE FLOODING
POSSIBLE. CONVECTION DEVELOPING IN GEORGIA POSSIBLY ASSOCIATED
WITH WEAK SHORTWAVE EXPECTED TO DRIFT INTO THE CSRA LATE AFTERNOON
INTO EARLY EVENING SO WILL CARRY HIGHER CHANCE POPS THERE.

LINGERING CONVECTION SHOULD DIMINISH LATE EVENING TO AROUND
MIDNIGHT WITH PLENTY OF CONVECTIVE DEBRIS CLOUDS THROUGH EARLY
MORNING. THINK THE CLOUD COVER WILL IMPACT LOW TEMPS...HOLDING
THEM UP A BIT AND ALSO INHIBIT FOG DEVELOPMENT. OVERNIGHT LOWS
EXPECTED TO BE IN THE UPPER 60S ACROSS THE REGION.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
OVERALL PATTERN WILL BE SLOW TO CHANGE THROUGH THURSDAY NIGHT AS THE
UPPER LOW BECOME QUASI-STATIONARY OVER THE WESTERN GULF AREA AND A
WEAK SURFACE FRONT MOVES TOWARD THE REGION FROM THE NORTH. THIS WILL
KEEP THE FORECAST AREA UNDER SOUTHERLY FLOW WITH CHANCES OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. INSTABILITY WILL BE
MODERATE ON WEDNESDAY AND SLIGHTLY LOWER ON THURSDAY WHICH WILL
COMBINE WITH PWAT VALUES AROUND 1.6 INCHES. THREAT OF SEVERE REMAINS
LOW AS FREEZING LEVEL REMAINS HIGH AND WINDS THROUGH THE COLUMN WILL
BE LIGHT. AS SUCH MAIN SEVERE THREAT WILL BE FROM STRONG GUSTY
WINDS. TEMPERATURES THROUGH THE SHORT TERM WILL BE IN THE UPPER 80S
TO LOWER 90S FOR AFTERNOON HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE
TO UPPER 60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS CONTINUE IN GOOD AGREEMENT WITH THE REMAINS OF THE UPPER LOW
OVER THE CENTRAL GULF STATES AND A WEAK FRONTAL BOUNDARY CROSSING
THE REGION. FRONT WILL SLOWLY CROSS THE FORECAST AREA ON FRIDAY AS
THE UPPER LEVEL RIDGE BUILDS INTO THE EASTERN US. BY SUNDAY THE
FRONT WILL BE SLIDING SOUTH OF THE AREA AS A DEEPENING UPPER LOW
TRACKS SOUTHEASTWARD FROM THE NEW ENGLAND STATES SATURDAY MORNING TO
OFF THE DELMARVA COAST BY SATURDAY EVENING. MODEL SOUNDINGS INDICATE
PWAT VALUES IN EXCESS OF 1.6 INCHES REMAINING ACROSS THE FORECAST
AREA ON FRIDAY AND SATURDAY WHICH WILL COMBINE WITH HEATING TO
CONTINUE THE CHANCE OF AFTERNOON AND EVENING CONVECTION. HAVE NOT
MADE SIGNIFICANT CHANGES TO THE POPS FOR FRIDAY AND SATURDAY AS FLOW
ALOFT WILL BE WEAK LIMITING DIVERGENCE ALOFT...AS SUCH EXPECT
CONVECTION COVERAGE TO BE SCATTERED. DRIER AIR WILL BE MOVING INTO
THE REGION FOR SUNDAY ONWARD AS SURFACE HIGH PRESSURE SLIDES
SOUTHWARD ALONG THE EASTERN SEABOARD. TEMPERATURES THROUGH THE LONG
TERM WILL BE NEAR NORMAL TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
GENERALLY VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS.

SCATTERED CONVECTION DEVELOPING OVER THE MIDLANDS AT FORECAST TIME
WITH A MODERATELY UNSTABLE ENVIRONMENT IN PLACE. WILL CARRY VCSH
CAE/CUB WITH TEMPORARY -TSRA THROUGH 21Z. ADDITIONAL CONVECTION
DEVELOPING IN GEORGIA EXPECTED TO DRIFT INTO THE CSRA AND COULD
IMPACT THE AGS/DNL TERMINALS SO WILL INCLUDE TEMPORARY TSRA THERE
21Z TO 28/01Z. OTHERWISE...GENERALLY SOUTHWESTERLY WINDS AROUND 10
MPH WITH VFR CUMULUS CLOUDS AND A BROKEN DECK OF HIGH LEVEL
CLOUDS. EXPECT LINGERING CLOUDS THROUGH THE NIGHT WHICH SHOULD
LIMIT FOG DEVELOPMENT TONIGHT ALTHOUGH TERMINALS THAT RECEIVE ANY
SIGNIFICANT RAINFALL MAY BE SUSCEPTIBLE ANYWAY. A 25 KNOT
FORECASTED LOW LEVEL JET WILL ALSO INHIBIT FOG FORMATION. WINDS
WILL BECOME LIGHT AND VARIABLE DURING THE PREDAWN HOURS THEN PICK
UP FROM THE WEST SOUTHWEST BY 15Z AROUND 10 KNOTS.

EXTENDED AVIATION OUTLOOK...MAINLY DIURNAL CONVECTION MAY CAUSE
BRIEF MVFR CONDITIONS DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS WEDNESDAY THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 27, 4:07 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
407 AM EDT TUE MAY 27 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
407 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 2:34 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT TUE MAY 27 2014

SCZ027-028-037-271930-
CALHOUN-LEXINGTON-RICHLAND-
234 PM EDT TUE MAY 27 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...RICHLAND
AND CALHOUN COUNTIES THROUGH 330 PM EDT...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES EAST OF GASTON...MOVING EAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...EASTOVER...GASTON...PINE RIDGE AND SPRINGDALE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3395 8063 3368 8068 3382 8115 3397 8112
TIME...MOT...LOC 1834Z 282DEG 8KT 3385 8091

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:09 PM EDTAreal Flood AdvisoryCAEAiken66 min
May 26, 8:59 PM EDTSevere Thunderstorm WarningCAEAiken46 min
May 27, 2:34 PM EDTSpecial Weather StatementCAECalhoun56 min
May 27, 3:56 PM EDTSpecial Weather StatementCAECalhoun49 min
May 27, 4:57 PM EDTSevere Thunderstorm WarningCAEClarendon48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.